Hyperserotonemia; Serotonergic syndrome; Serotonin toxicity; SSRI - serotonin syndrome; MAO - serotonin syndrome
Serotonin syndrome (SS) is a potentially life-threatening drug reaction. It causes the body to have too much serotonin, a chemical produced by some nerve cells.
Serotonin syndrome most often occurs when two or more medicines or drugs that affect the body's level of serotonin are taken together at the same time. The medicines cause too much serotonin to be released or to remain in the brain area.
For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs), or selective serotonin/norepinephrine reuptake inhibitors (SSNRIs).
Common SSRIs include citalopram (Celexa), sertraline (Zoloft), fluoxetine (Prozac), paroxetine (Paxil), and escitalopram (Lexapro). SSNRIs include duloxetine (Cymbalta), venlafaxine (Effexor), desvenlafaxine (Pristiq), milnacipran (Savella), and levomilnacipran (Fetzima). Common triptans include sumatriptan (Imitrex), zolmitriptan (Zomig), frovatriptan (Frova), rizatriptan (Maxalt), almotriptan (Axert), naratriptan (Amerge), and eletriptan (Relpax).
If you take these medicines, be sure to read the warning on the packaging. It tells you about the potential risk of serotonin syndrome. However, do not stop taking your medicine. Talk to your doctor about your concerns first.
Serotonin syndrome is more likely to occur when you first start taking or increase the dose of the medicine..
Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome when combined with the medicines described above, as well as meperidine (Demerol, a painkiller), fentanyl, dextromethorphan (cough medicine), and others.
Street drugs, such as methamphetamine or other amphetamines, cocaine, opiates, ecstasy, LSD, and others have also been associated with serotonin syndrome.
Symptoms occur within minutes to hours of taking medicines that can cause serotonin syndrome, and may include:
- Agitation or restlessness
- Abnormal eye movements
- Fast heartbeat and high blood pressure
- Increased body temperature
- Loss of coordination
- Nausea and vomiting
- Overactive reflexes
- Rapid changes in blood pressure
Exams and Tests
The diagnosis is usually made by asking the person questions about medical history, including the types of medicines they take.
To be diagnosed with serotonin syndrome, the person must have been taking a drug that changes the body's serotonin level (serotonergic drug) and have at least three of the following signs or symptoms:
- Abnormal eye movements called 'ocular clonus'
- Heavy sweating not due to activity
- Mental status changes, such as confusion or hypomania
- Muscle spasms (myoclonus)
- Overactive reflexes (hyperreflexia)
- Uncoordinated movements (ataxia)
Serotonin syndrome is not diagnosed until all other likely causes have been ruled out. This may include infections, intoxication, metabolic and hormone problems, and drug or alcohol withdrawal. Some symptoms of SS can mimic those due to an overdose of cocaine, lithium, or an MAOI.
If a person has just started taking or increased the dosage of a tranquilizer (neuroleptic drug), other conditions such as neuroleptic malignant syndrome (NMS) will be considered.
Tests may include:
- Blood cultures (to check for infection)
- Complete blood count (CBC)
- CT scan of the brain
- Drug (toxicology) and alcohol screen
- Electrolyte levels
- Electrocardiogram (ECG)
- Kidney and liver function tests
- Thyroid function tests
People with serotonin syndrome will usually stay in the hospital for at least 24 hours for close observation.
Treatment may include:
- Benzodiazepine medicines, such as diazepam (Valium) or lorazepam (Ativan) to decrease agitation, seizure-like movements, and muscle stiffness
- Cyproheptadine (Periactin), a drug that blocks serotonin production
- Intravenous (through the vein) fluids
- Stopping medicines that caused the syndrome
In life-threatening cases, medicines that keep the muscles still (paralyze them), and a temporary breathing tube and breathing machine will be needed to prevent further muscle damage.
People may get slowly worse and can become severely ill if not quickly treated. Untreated, serotonin syndrome can be deadly. With treatment, symptoms usually go away in less than 24 hours. Permanent organ damage may result, even with treatment.
Uncontrolled muscle spasms can cause severe muscle breakdown. The products produced when the muscles break down are released into the blood and eventually go through the kidneys. This can cause severe kidney damage if not recognized and treated properly.
When to Contact a Medical Professional
Contact your health care provider right away if you have symptoms of serotonin syndrome.
Always tell your providers which medicines you take. People who take triptans with SSRIs or SSNRIs should be closely followed, especially right after starting a medicine or increasing its dosage.
Fricchione GL, Beach SR, Huffman JC, Bush G, Stern TA. Life-threatening conditions in psychiatry: catatonia, neuroleptic malignant syndrome, and serotonin syndrome. In: Stern TA, Fava M, Wilens TE, Rosenbaum JF, eds. Massachusetts General Hospital Comprehensive Clinical Psychiatry. 2nd ed. Philadelphia, PA: Elsevier; 2016:chap 55.
Levine MD, Ruha AM. Antidepressants. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 141.
Meehan TJ. Care of the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 10th ed. Philadelphia, PA: Elsevier; 2023:chap 135.
Last reviewed on: 4/16/2022
Reviewed by: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.